Skip Navigation U.S. Department of Health and Human Services
Agency for Healthcare Research Quality
Archive print banner

Children's Health

This information is for reference purposes only. It was current when produced and may now be outdated. Archive material is no longer maintained, and some links may not work. Persons with disabilities having difficulty accessing this information should contact us at: Let us know the nature of the problem, the Web address of what you want, and your contact information.

Please go to for current information.

A disproportionate increase in B-type natriuretic peptide after heart transplant in children may signal organ rejection

B-type natriuretic peptide (BNP) is a circulating hormone secreted predominantly from the heart's ventricles in response to stretch. Plasma BNP concentration becomes elevated in children following orthotopic heart transplant (OHT) and decreases exponentially in time to 100 pg/ml by 14 weeks after OHT. A disproportionate increase in BNP concentrations after an initial decrease may be a warning sign of rejection of the transplanted heart or other allograft pathology, according to Ruey-Kang Chang, M.D., M.P.H., of the University of California at Los Angeles School of Medicine.

In a study that was supported in part by the Agency for Healthcare Research and Quality (HS13217), Dr. Chang and colleagues obtained plasma BNP concentrations in 44 pediatric patients at 1 month to 14 years after OHT. All patients underwent endomyocardial biopsies and echocardiography. They analyzed the association between BNP and post-transplant time and its association with left ventricular end-diastolic dimension (LVEDD) after transplantation.

The mean BNP concentration decreased exponentially to 100 pg/ml by 14 weeks after OHT. Although BNP concentration relative to time after OHT varied among individuals, all patients with multiple measurements showed predictable rates of decrease, even though this decrease was not associated with changes in LVEDD.

See "B-type natriuretic peptide in children after cardiac transplantation," by Yueh-Tze Lan, M.D., Dr. Chang, Juan C. Alejos, M.D., and others, in the May 2004 Journal of Heart and Lung Transplantation 23, pp. 558-563.

Return to Contents
Proceed to Next Article

The information on this page is archived and provided for reference purposes only.


AHRQ Advancing Excellence in Health Care